Hail, Broadwater
- When
- August 2, 4:50 PM MST
- Where
- Broadwater County, 7 mi SSE of Townsend
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.226, -111.464
A severe thunderstorm dropped .75 inch diameter hail at Townsend 7SSE.
A severe thunderstorm developed over Broadwater County during the late afternoon hours. Hail the size of pennies was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A severe thunderstorm developed over Broadwater County during the late afternoon hours. Hail the size of pennies was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 2, 4:45 PM MST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 545 PM MDT SAT AUG 2 2008 UPDATED AVIATION SECTION .DISCUSSION... TONIGHT THROUGH MONDAY...AN UPPER LEVEL TROUGH WILL SLOWLY APPROACH MONTANA FROM THE NORTHWEST TONIGHT INTO SUNDAY EVENING. A GENERALLY MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT WILL CONTINUE OVER SOUTHWEST...CENTRAL...AND NORTH CENTRAL MONTANA DURING THIS TIME. THIS WILL KEEP A SOMEWHAT MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT OVER THE AREA AND WILL GENERATE ISOLATED MAINLY AFTERNOON AND EVENING SHOWERS. STRONG LIFT ASSOCIATED WITH DISTURBANCES MOVING OVER CENTRAL MONTANA WILL GIVE A SLIGHTLY BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS THERE. A FRONTAL BOUNDARY WILL ALSO LIFT BACK INTO SOUTHWEST MONTANA SUNDAY AFTERNOON...PROVIDING A GOOD FOCUS FOR THUNDERSTORM DEVELOPMENT THERE. TEMPERATURES WILL REMAIN SLIGHTLY BELOW NORMAL DURING THIS TIME. DESPITE INVERTED V SOUNDINGS ACROSS THE AREA...THE COOLER TEMPERATURES WITH SLIGHTLY HIGHER DEWPOINTS WILL LIMIT STRONG WIND GUST POTENTIAL. THE UPPER LEVEL TROUGH WILL MOVE THROUGH THE AREA SUNDAY NIGHT INTO MONDAY...SHIFTING THE FLOW ALOFT MORE WESTERLY AND KEEPING TEMPERATURES NEAR NORMAL. HOWEVER...THE AIRMASS WILL REMAIN UNSTABLE ENOUGH TO SUPPORT AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. WINDS THIS EVENING WILL BE BREEZY AND OUT OF THE WEST...BUT THEY WILL DECREASE OVERNIGHT AND BECOME NORTHERLY FOR THE REMAINDER OF THE PERIOD AS SURFACE HIGH PRESSURE SLIDES SOUTH OUT OF CANADA. COULSTON MONDAY NIGHT THROUGH THURSDAY NIGHT...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE BUILDING OVER THE REGION DURING THIS PERIOD. EXPECT A GOOD WARMING TREND...WITH AFTERNOON HIGHS LIKELY REACHING THE LOWER 90S FOR MANY LOWER ELEVATION LOCATIONS. WITH THE UPPER LEVEL RIDGE BUILDING IN...LITTLE TO NO PRECIP IS EXPECTED...THUS ONLY ISOLATED THUNDERSTORMS HAVE BEEN PLACED IN THE GRIDS FROM TIME TO TIME DURING THIS PERIOD...WITH THE BEST CHANCE FOR ANY THUNDERSTORMS TO OCCUR IS IN THE LATE AFTERNOON AND EVENING HOURS. BRUSDA FRIDAY AND SATURDAY...LATEST MODELS DEPICT A SOUTHWEST FLOW ALOFT OVER WEST MONTANA AND A UPPER LEVEL LOW PRESSURE SYSTEM MOVING INTO THE PACIFIC NORTHWEST. THESE FEATURES WILL WORK IN TANDEM TO PROVIDE A CHANCE FOR AFTERNOON THUNDERSTORMS FOR THE SOUTHWEST MOUNTAINS AND THE NORTH CENTRAL PLAINS THROUGH THE PERIOD. TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL. SAUCIER && .AVIATION... UPDATED 2345Z. STRONG SOUTHWEST FLOW ALOFT CONTINUES TO FEED MOISTURE AND INSTABILITY OVER THE AREA. SCATTERED THUNDERSTORMS HAVE DEVELOPED AND WILL CONTINUE THROUGH 06Z. MOST OF THESE STORMS LIE SOUTH AND EAST OF A LINE FROM HAVRE TO GREAT FALLS TO WISDOM. VFR CONDITIONS PREVAIL WITH MVFR CONDITIONS IN THE VICINITY OF THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... GTF 50 80 47 81 / 20 20 20 20 CTB 45 73 44 78 / 20 20 20 20 HLN 57 84 53 85 / 20 20 20 20 BZN 50 87 49 86 / 20 20 20 20 WEY 43 77 42 76 / 20 20 20 20 DLN 49 81 48 83 / 20 20 20 20 HVR 50 81 49 82 / 20 10 20 20 LWT 51 76 47 75 / 20 20 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...COULSTON LONG TERM...BRUSDA/SAUCIER AVIATION...EMANUEL WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 416 AM MDT SAT AUG 2 2008 MTZ008>015-044>055-031030- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 416 AM MDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHWEST AND CENTRAL MONTANA THIS AFTERNOON AND EVENING. GUSTY OUTFLOW WINDS WILL BE THE PRIMARY THREAT FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS ANOTHER CHANCE FOR ISOLATED THUNDERSTORMS ACROSS THE AREA ON SUNDAY AND MONDAY. BROAD RIDGE OF HIGH PRESSURE WILL BRING QUIET WEATHER CONDITIONS FOR THE MID-WEEK PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Great Falls radar (KTFX), 137 km away, was scanning. The volume nearest the first event began at 23:49 UTC.
1 hail. Local standard time, as filed.
A severe thunderstorm dropped .75 inch diameter hail at Townsend 7SSE.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127834.